Heat, Eastern Dutchess
- When
- July 17, 10:00 AM EST to 6:00 PM EST
- Where
- Eastern Dutchess forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.765, -73.743 (the zone’s center; the record gives no point)
Heat indices exceeded 95F degrees in Dutchess County during the afternoon hours of Saturday July 17, 2021.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Heat indices exceeded 95F degrees in Dutchess County during the afternoon hours of Saturday July 17, 2021.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 17, 9:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1045 AM EDT Sat Jul 17 2021
.SYNOPSIS...
Scattered showers and thunderstorms today will transition into
an organized and widespread soaking rainfall tonight. Heavy
rainfall may result in flooding, especially in areas that have
been impacted by heavy rain in recent days. Then, a low pressure
system will impact the region tomorrow into Monday leading to a
continued chance for showers and isolated thunderstorms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
...Flash Flood Watch for eastern New York and western New
England with the exception of the southern Adirondacks noon
Saturday through noon Sunday...
UPDATE...Per mesoscale analysis, it would seem the warm frontal
zone was near I84 and per the mesoscale 1-minute imagery from
GOES-16, several breaks in the overcast were underway from the
Schoharie Valley, Capital Region, northern Taconics and into
southern portions of Vermont and all points southward. Per
LAPS/SPC-Mesoscale window, seems SBCAPES are increasing a few
hundred J/Kg per hour now. Furthermore, per our 12Z sounding,
PWATs were already above 1.75" which is about 1-2 standard
deviations above normal. Per the HRRR/RAP, seems this frontal
boundary will be lifting northward as upstream surface wave
matures a bit per increasing diffluence over western NY and
western PA. All of these ingredients does point toward an active
later afternoon and evening across most of the region. The main
severe weather threat remains south of I90 along with flash
flooding due to the high PWATs and stratiform rain with some
embedded convection into the Dacks. So overall PoP/Wx/Sky
forecast was updated to reflect these above mentioned trends.
Also, per coordination with SPC/WPC, we will conduct an 18Z
sounding today.
Prev Disc, forecast remains on track with a focused area of
showers tracking through the southern Adirondacks this morning
resulting in about 0.10 - 0.20 inches. A few isolated showers
have developed further south and with more daylight to work
with, these showers could expand in coverage. Otherwise, still
expecting the showers in the Adirondacks to continue through
about 16 - 17 UTC before the mid-level boundary lifts northward
and these showers should diminish. Latest runs of the high res
guidance continues to make us concerned for flash flooding this
evening (mainly after 5-7PM) into tonight. Previous discussion
below.
We have a positively tilted trough upstream over the Great
Lakes with induced southwest flow in place aloft over much of
the Northeast. A wind shift boundary that tracked through the
region yesterday has settled well to our south near Central NJ
with weak northerly winds in place behind it. Despite the
northerly winds, dew points remain quite muggy in the 60s to
near 70. A mid-level warm front extends from the upstream trough
across the shores of Lake Ontario into the southern
Adirondacks. A ~1020hPa high in southern Ontario building into
the North Country will continue to tighten the thermal gradient
across this boundary, highlighted nicely on the SPC mesoanalysis
page.
Impulses riding along this gradient have resulted in periods of
showers overnight focused across this corridor; however, total
rainfall amounts have not been impressive with NYS mesonet and
MRMS regional rainfall amounts mainly under a tenth of an inch
in the southern Adirondacks. Upstream rainfall amounts in NWS
BUF's area are much more appreciable ranging 0.25 - 0.50". The
latest high res NAM and HRRR show these showers continuing to
spread eastward along the stalled boundary through our southern
Adirondack and Upper Hudson Valley areas through 12 - 15 UTC. We
increased POPs to likely for this time period. Heights are
slowly falling in response to the approaching trough and a few
isolated showers have developed in response across the eastern
Catskills, Berkshires and New England. Since this activity is
much less in coverage compared to the high res guidance
predictions, we limited POPs to just slight chance and chance.
Shower coverage may increase once we get further into the
morning and daytime heating can help spur additional showers.
After 15 UTC, the thermal gradient across the southern
Adirondacks lifts northward as a warm front as the upstream
trough continues to amplify. As a result, the parade of showers
in this corridor should decrease. However, heights will continue
to fall ahead of the approaching trough and with high dew
points in the 60s to low 70s already in place, coverage of
discrete or even clusters of showers or thunderstorms looks to
increase. Temperatures today will be a bit challenging as the
mid-Hudson Valley and Litchfield County could see ample sunshine
and with 850mb isotherms ranging 16C - 18C, temperatures could
easily climb into the mid to even upper 80s. A sharp temperature
gradient looks to set-up to the north, however, with the
Capital District, Berkshires and areas north staying in the 70s
due to cloud coverage. Of course, the differential heating
gradient may serve as an additional impetus for scattered
showers and thunderstorms to develop, especially after 18 UTC.
With such high dew points in place, SB CAPE values look to
exceed 1500 to 2000 J/kg in this region. With generally weak
forcing for ascent in place, a discrete or storm cluster storm
mode is anticipated. Deep layer shear is lacking with guidance
suggesting values only remain near or under 20-25 kts which
could limit us to pulse type convection with downbursts the
primary hazards. However, the approaching trough should direct a
mid-level jet towards the Northeast late this afternoon which
should enhance the deep layer shear values and enhance the
potential for storms to become strong to severe. The HREF
updraft helicity values also increase after 21 UTC, lining up
with our thinking that the severe threat is increase by mid to
late afternoon. The Storm Prediction Center has placed Dutchess,
Ulster and parts of Litchfield in its "slight risk" to the
potential for severe weather and we agree with this enhancement.
Besides damaging winds, any storm will be capable of heavy
downpours given the high dew points. Parts of the Berkshires,
central and southern Taconics and Litchfield County have been
hard hit with heavy rain recently so a quick downpour from a
storm may result in poor drainage or urbanized flooding.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Our concerns for flash flooding increase tonight as the
incoming parent trough closes off and a 30-35kt mid-level jet
directs a plume of moisture rich air into the Northeast. In
fact, PWATs surge to 2 - 2.25 inches by 00 - 06 UTC which is
2 standard deviations above normal...quite impressive by mid-
July standards. The enhanced moisture convergence combined with
incoming impulses ahead of the main trough/occluded boundary
and additional ascent from a weak jet positioned across northern
New England will likely allow a widespread soaking rainfall to
overspread most of eastern NY and western New England. Some
embedded thunderstorms are also possible. Guidance shows the
850-300 mb winds remaining nearly parallel to the mid-level
jet, raising concerns that some areas of heavy rain may train
over the same area and therefore, enhance the potential for
flash flooding. Rainfall rates exceeding 1 inch in an hour are
possible, especially during any isolated thunderstorms. Areas in
the mid-Hudson Valley, Berkshires, NW CT, eastern Catskills,
central and southern Taconics look to be the potential "bulls-
eye" for the heaviest rainfall. Unfortunately, these areas have
already been hard hit with heavy rain in recent days so flash
flood guidance here is already lowered with 3hr hour FFG values
at only 1.5 - 2". In addition, topography may also be a factor
in leading to locally higher rainfall amounts including the
eastern Catskill and parts of the southern Adirondacks.
Further north, it's worth mentioning that the incoming mid-level
jet will likely overrun the cold air wedge positioned over the
southern Adirondacks, resulting in an area of rain developing
in the deformation zone. While most of the deterministic
guidance shows less rainfall falling here, the ECWMF remains
bullish and shows even the southern Adirondacks receiving 1 to
1.50 inches of rainfall. The ECWMF may be on to something so we
increased rainfall amounts in this region up to 0.50 - 0.75"
during the 00 - 06 UTC time frame. While soils in this region
are not as wet as areas to the south, smaller river basins in
the southern Adirondacks may be quick to respond.
After 06 UTC, the occluded boundary should exit into New
England, taking the widespread rainfall with it. Additional
rain showers are still possible through sunrise but rainfall
rates and amounts should decrease.
On Sunday, the main parent trough will be moving overhead,
giving us a cool, cloudy and wet day. Temperatures should
struggle to get out of the low to mid 70s for most areas (60s in
the higher terrain) but dew points will remain high making it
feel quite muggy. The trough overhead will keep chances for
showers in the forecast and there will be opportunities for
enhanced bands of rain to develop given converging winds aloft
in the cyclonic flow and PWATs exceeding 1 - 1.5". Soils will
already be saturated from the overnight rain so any additional
periods of moderate rainfall will only act to exasperate any
ongoing flooding or rivers that are running high. To account for
this, our flash flood watch remain in effect until noon Sunday.
Total rainfall from this event ranges 1 to 3 inches with
locally higher amounts possible depending on if any heavy rain
trains over the same area or if topography can enhance rainfall
amounts.
The trough is slow to exit and will still influence our sensible
weather on Monday with continued chances for isolated to
scattered showers and possible afternoon thunderstorms.
Temperatures will be a bit warmer on Monday but still slightly
below normal, reaching the upper 70s to near 80. Dew points
remain high as well so it will still feel muggy.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Unsettled weather looks to continue through much of the long
period. Guidance indicating an upper level trough to remain in
place through at least Friday. Once change since yesterday is
the GFS has backed off on carving out a sprawling cut-off low
and is now indicating a broad trough with multiple short waves
passing through the mean trough pretty much every day. The ECMWF
is also showing this scenario play out next week.
As for some details, the first potent short wave is expected to
move in from the northwest Tuesday afternoon into Tuesday
evening. This looks to coincide with peak diurnal heating time,
resulting in scattered to numerous showers and thunderstorms.
Given that it is July, humidity/moisture levels forecast to be
near normal so any storms will be capable of producing locally
heavy rainfall. At least the progressive pattern favors brief
breaks in the active weather between systems.
Another short wave is forecast to pass through on Wednesday,
with timing being depicted somewhat earlier than Tuesday. Still,
if enough instability can develop there will be additional
scattered to numerous showers and thunderstorms again.
We may see a mostly dry day on Thursday, as guidance showing
the next short wave moving in towards Thursday night. Will still
maintain slight/low chance pops during the afternoon since
timing that far out is uncertain. Conditions look more stable as
well, so will only mention slight chance of thunder. Yet
another disturbance could pass through on Friday with possible
scattered showers/storms.
Tempertures trends show gradual cooling through the week, with
slightly cooler air building in behind each successive short
wave passage. Upper level heights will be lowering, with a
deeper trough expected to be in place by Friday. NAEFs even
showing some 500 mb height anomalies of -1 to -2 STDEV across
the northeast half of the area.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A frontal boundary will lift northward in the late morning into the
afternoon with weak waves of low pressure moving along it bringing
periods of showers and some thunderstorms to the region.
VFR conditions are expected for all the TAF sites early with some
light showers will begin to move into locations north/northwest of
KALB/KPSF. Some brief reductions to MVFR vsbys/cigs are possible
near KGFL and KPSF. We placed VCSHs in for KALB/KPSF/KPOU with
gradually lowering mid clouds to cigs 3.5-6 kft AGL.
Some scattered showers will be around in the late morning into the
afternoon especially north of KALB, with cigs gradually lowering to
MVFR levels. Widespread and potentially heavy showers and some
thunderstorms are expected during the late afternoon into the early
evening. Will continue mention of PROB30 groups for TSRAs 21Z/SAT to
02Z/SUN across the region. IFR cigs/vsbys will be possible within
persistent SHRA/TSRA especially after 00Z/SUN. Widespread IFR/Low
MVFR conditions will develop. Some LIFR conditions in terms of vsbys
are possible at KPSF after midnight.
Winds will become light and variable this morning. Winds in the late
morning into the afternoon will be north to southeast at 4-8 kts.
Locations south of the front such at KPSF/KPOU will be mainly
southeast in direction. They will be light and variable
overnight.
Outlook...
Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: Moderate Operational Impact. Likely SHRA...TSRA.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
Scattered showers and thunderstorms today will
transition into an organized and widespread soaking rainfall
tonight. Heavy rainfall may result in flooding, especially in areas
that have been impacted by heavy rain in recent days. Then, a low
pressure system will impact the region tomorrow into Monday leading
to a continued chance for showers and isolated thunderstorms.
Minimum RH values this afternoon and Sunday afternoon will
exceed 50 percent with chances for rain and thunderstorms both
days. Northeasterly to southeasterly winds today into tonight will
stay rather light ranging 5 to 7kts.
&&
.HYDROLOGY...
Flash flooding and some river flooding issues are a concern this
weekend.
Daytime showers and areas of thunderstorms will transition into
a widespread soaking rainfall late this afternoon into tonight
resulting in 1 to 3 inches of rainfall. Rainfall rates may
exceed one inch at times, especially during thunderstorms. This
may lead to locally higher rainfall totals amounts.
Antecedent soils conditions are wet which has lowered Flash
Flood Guidance, especially in parts of the Taconics, Berkshires
and southern Vermont. A Flash Flood Watch will go into effect at
noon today and continue until noon on Sunday.
Forecast points along the Housatonic River Basin remain elevated
due to recent heavy rainfall and some points are forecast to
reach flood stage Sunday night into Monday. The Mohawk and
Hudson Rivers also remain elevated. Exactly where and how
quickly the heaviest rain falls will determine which rivers
respond. In addition, topographically enhancements may lead to
locally higher rainfall amounts, especially in parts of the
eastern Catskills and southern Adirondacks. We will continue to
collaborate with the Northeast River Forecast Center to ensure
the river forecasts reflect the latest trends.
A brief break in the wet weather is possible Sunday night into
Monday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ001-013.
NY...Flash Flood Watch through Sunday morning for NYZ038>041-043-
047>054-058>061-063>066-082>084.
MA...Flash Flood Watch through Sunday morning for MAZ001-025.
VT...Flash Flood Watch through Sunday morning for VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...BGM/Speciale
SHORT TERM...Speciale
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...Speciale
HYDROLOGY...NAS/SpecialeHazardous Weather Outlook National Weather Service Albany NY 433 AM EDT Sat Jul 17 2021 NYZ032-033-042-181100- Northern Herkimer-Hamilton-Northern Warren- 433 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for northern Herkimer, Hamilton and northern Warren Counties in eastern New York. .DAY ONE...Today and tonight. A widespread rainfall with isolated to scattered thunderstorms is possible Saturday into Saturday night. Poor drainage flooding of low lying areas, and isolated flash flooding may be possible. A few of thunderstorms may have gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. MAZ001-025-NYZ038>041-043-047>054-058>061-082>084-VTZ013>015-181100- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 433 AM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for western Massachusetts, the Mohawk Valley, Lake George Glens Falls area, Greater Capital Region, northern and central Taconics, Schoharie Valley, Helderbergs and the northern Catskills of eastern New York and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a Marginal Risk of severe thunderstorms this afternoon into this evening. The main threat is expected to be damaging wind gusts of 58 mph or greater. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a chance of thunderstorms Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. CTZ001-013-NYZ063>066-181100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 433 AM EDT Sat Jul 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northwestern Connecticut and Ulster and Dutchess Counties in eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a Slight Risk of severe thunderstorms this afternoon into this evening. The main threat is expected to be damaging wind gusts of 58 mph or greater. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. There is a chance of thunderstorms Tuesday and Wednesday afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973836, 973837.